Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Midland/Odessa, TX

May 28, 2001Glasscock County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2001, 5:42 PM CDT for Glasscock County, Midland County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2001, 5:42 PM CDT (22:42 UTC)
Expired
May 28, 2001, 6:30 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Glasscock County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3677 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 282243
SVRMAF

TXC173-329-282330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT MON MAY 28 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GLASSCOCK COUNTY IN SOUTHWEST TEXAS
  NORTHEASTERN MIDLAND COUNTY IN SOUTHWEST TEXAS

* UNTIL 630 PM CDT

* AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM NEAR SPRABERRY...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  GREENWOOD AND SPRABERRY...OPEN COUNTRY OF NORTHWESTERN GLASSCOCK
  COUNTY.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3196 10198 3180 10181 3202 10166 3209 10186

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:20 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 28, 3:20 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT MON MAY 28 2001

19Z SURFACE ANALYSIS DEPICTS BOUNDARY S CNM-S IN-NEAR MAF ARC. LIGHT
NLY WINDS N OF THIS FEATURE WITH GENERALLY LIGHT SLY WINDS S. UPPER
50S DEWPOINTS ACROSS SE NM WHILE MID 30S-MID 40S DEWPOINTS ELSEWHERE.
CU DEVELOPING VICINITY DAVIS MOUNTAINS WITH GRADUALLY INCREASING CI
ESPECIALLY WRN SECTIONS. THUNDERSTORMS DEVELOPING OVER NRN COAHUILA
MOUNTAINS. 12Z UPPER AIR ANALYSIS DEPICTED SHORTWAVE OVER CENTRAL CA-
WRN NV WITH RIDGE AXIS OVER CENTRAL/SRN ROCKIES. MODELS APPEARED TO
INITIALIZED WELL WITH REGARD TO SWRN U.S. SHORTWAVE. PATTERN IN
SHORT TERM FAVORS NOCTURNAL CONVECTION MAINLY NRN/NERN FORECAST AREA.
BELIEVE MCS TO DEVELOP THIS EVENING OVER E CNTRL/NE NM AND MOVE SEWD.
LOCAL MM5 SOLUTION INDICATES BEST CHANCE MEASURABLE RAIN ACROSS NRN/
NERN FA AND MOVING E BEYOND FA AROUND SUNRISE. SOME IMPORT OF LOWER
LEVEL MOISTURE/UPSLOPE IN BIG BEND AREA SUPPORTS LOW-GRADE POPS
TONIGHT. UPPER RIDGE GRADUALLY FLATTENS/MOVES E TUE. WILL CONTINUE
MENTION SLIGHT CHANCE THUNDERSTORMS MAINLY NRN FA TUE WHERE H7-H5
NEG DIV Q AND SLIGHTLY UNSTABLE AIRMASS PROGGED. CHANCE POPS
WARRANTED MAINLY NRN SECTIONS TUE NIGHT AS MODERATELY UNSTABLE
AIRMASS PREVAILS WITH LI/S MINUS 2-4. SLIGHT CHANCE POPS MAINLY
NRN/WRN SECTIONS WED IN VICINITY OF LEE SURFACE TROUGH. MODELS ALSO
DEPICT MID-LEVEL LIFT PER H7-H5 NEG DIV Q FIELDS AND MODERATELY
UNSTABLE AIRMASS WITH LI/S MINUS 2-4 E OF PECOS RIVER VALLEY. APPEARS
BETTER CHANCE SHOWERS/ THUNDERSTORMS WED NIGHT-THU AS SURFACE HIGH
OVER WRN HIGH PLAINS PUSHES FRONTAL BOUNDARY THROUGH THE AREA. MAX
TEMPS TUE-WED TO REMAIN ABOVE SEASONAL NORMALS FOR LATE MAY. NO
CHANGES TO EXTENDED PERIOD.
BF

MAF  68/97/67/92    2132
LSA  65/95/64/90    4232
E41  68/97/67/92    2132
6R6  70/98/68/96    2-31
MRF  58/95/57/91    2122
CNM  67/98/65/94    2-22

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, May 28, 3:30 PM CDT, 2 hours 12 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT MON MAY 28 2001

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL PERSIST ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO INTO TUESDAY.  MEANWHILE...A WEAK COLD
FRONT HAS STALLED OVER SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN.  THE ATMOSPHERE IS VERY UNSTABLE THIS MONDAY AFTERNOON...
ESPECIALLY ALONG AND BEHIND THE FRONTAL BOUNDARY.

WARM MID LEVEL TEMPERATURES UNDER THE UPPER RIDGE OF HIGH PRESSURE
WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL LATE MONDAY AFTERNOON AT
BEST...AND THUNDERSTORMS SHOULD CONTINUE INTO THE NIGHTTIME HOURS.

.THREATS...

THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON AND MONDAY
NIGHT ALONG AND EAST OF A AN ARTESIA TO FORT DAVIS TO PRESIDIO
LINE.  SEVERE THUNDERSTORMS ARE POSSIBLE IN THE NORTHERN PERMIAN
BASIN AND ON THE SOUTHERN PLAINS.  THE MAIN THREAT FROM ANY
THUNDERSTORMS THAT DEVELOP WILL BE STRONG WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT.

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland60 min
May 28, 6:43 PM CDTFlash Flood WarningMAFMidland3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.